The Annals of Probability

Random perturbation to the geodesic equation

Xue-Mei Li

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study random “perturbation” to the geodesic equation. The geodesic equation is identified with a canonical differential equation on the orthonormal frame bundle driven by a horizontal vector field of norm $1$. We prove that the projections of the solutions to the perturbed equations, converge, after suitable rescaling, to a Brownian motion scaled by ${\frac{8}{n(n-1)}}$ where $n$ is the dimension of the state space. Their horizontal lifts to the orthonormal frame bundle converge also, to a scaled horizontal Brownian motion.

Article information

Source
Ann. Probab. Volume 44, Number 1 (2016), 544-566.

Dates
Received: August 2014
Revised: October 2014
First available in Project Euclid: 2 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1454423049

Digital Object Identifier
doi:10.1214/14-AOP981

Mathematical Reviews number (MathSciNet)
MR3456345

Zentralblatt MATH identifier
06571510

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 37Hxx: Random dynamical systems [See also 15B52, 34D08, 34F05, 47B80, 70L05, 82C05, 93Exx] 53B05: Linear and affine connections

Keywords
Horizontal flows horizontal Brownian motions vertical perturbation stochastic differential equations homogenisation geodesics

Citation

Li, Xue-Mei. Random perturbation to the geodesic equation. Ann. Probab. 44 (2016), no. 1, 544--566. doi:10.1214/14-AOP981. https://projecteuclid.org/euclid.aop/1454423049


Export citation

References

  • [1] Bensoussan, A., Lions, J.-L. and Papanicolaou, G. (2011). Asymptotic Analysis for Periodic Structures. Amer. Math. Soc., Providence, RI.
  • [2] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [3] Bismut, J.-M. (2011). Hypoelliptic Laplacian and Orbital Integrals. Annals of Mathematics Studies 177. Princeton Univ. Press, Princeton, NJ.
  • [4] Borodin, A. N. and Freidlin, M. I. (1995). Fast oscillating random perturbations of dynamical systems with conservation laws. Ann. Inst. Henri Poincaré Probab. Stat. 31 485–525.
  • [5] Dowell, R. M. (1980). Differentiable approximations to Brownian motion on manifolds. Ph.D. thesis, Univ. Warwick.
  • [6] Elworthy, D. (1988). Geometric aspects of diffusions on manifolds. In École d’Été de Probabilités de Saint-Flour XV–XVII, 19851987. Lecture Notes in Math. 1362 277–425. Springer, Berlin.
  • [7] Elworthy, K. D., Le Jan, Y. and Li, X.-M. (2010). The Geometry of Filtering. Birkhäuser, Basel.
  • [8] Enriquez, N., Franchi, J. and Le Jan, Y. (2001). Central limit theorem for the geodesic flow associated with a Kleinian group, case $\delta>d/2$. J. Math. Pures Appl. (9) 80 153–175.
  • [9] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [10] Franchi, J. and Le Jan, Y. (2007). Relativistic diffusions and Schwarzschild geometry. Comm. Pure Appl. Math. 60 187–251.
  • [11] Freidlin, M. I. and Wentzell, A. D. (1998). Random Perturbations of Dynamical Systems, 2nd ed. Grundlehren der Mathematischen Wissenschaften 260. Springer, New York.
  • [12] Guivarc’h, Y. and Le Jan, Y. (1993). Asymptotic winding of the geodesic flow on modular surfaces and continued fractions. Ann. Sci. École Norm. Sup. (4) 26 23–50.
  • [13] Hairer, M. and Pavliotis, G. A. (2004). Periodic homogenization for hypoelliptic diffusions. J. Stat. Phys. 117 261–279.
  • [14] Has’minskiĭ, R. Z. (1968). On the principle of averaging the Itô’s stochastic differential equations. Kybernetika (Prague) 4 260–279.
  • [15] Helland, I. S. (1982). Central limit theorems for martingales with discrete or continuous time. Scand. J. Stat. 9 79–94.
  • [16] Ikeda, N. (1987). Limit theorems for a class of random currents. In Probabilistic Methods in Mathematical Physics (Katata/Kyoto, 1985) 181–193. Academic Press, Boston, MA.
  • [17] Ikeda, N. and Ochi, Y. (1986). Central limit theorems and random currents. In Stochastic Differential Systems (Bad Honnef, 1985). Lecture Notes in Control and Inform. Sci. 78 195–205. Springer, Berlin.
  • [18] Khas’minskii, R. Z. (1963). The behavior of a self-oscillating system acted upon by slight noise. J. Appl. Math. Mech. 27 1035–1044.
  • [19] Kipnis, C. and Varadhan, S. R. S. (1986). Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 1–19.
  • [20] Li, X.-M. (1994). Properties at infinity of diffusion semigroups and stochastic flows via weak uniform covers. Potential Anal. 3 339–357.
  • [21] Li, X.-M. (2008). An averaging principle for a completely integrable stochastic Hamiltonian system. Nonlinearity 21 803–822.
  • [22] Li, X.-M. (2012). Effective diffusions with intertwined structures. Preprint.
  • [23] Manabe, S. and Ochi, Y. (1989). The central limit theorem for current-valued processes induced by geodesic flows. Osaka J. Math. 26 191–205.
  • [24] Nelson, E. (1967). Dynamical Theories of Brownian Motion. Princeton Univ. Press, Princeton, NJ.
  • [25] Papanicolaou, G. C., Stroock, D. and Varadhan, S. R. S. (1977). Martingale approach to some limit theorems. In Papers from the Duke Turbulence Conference (Duke Univ., Durham, N.C., 1976), Paper No. 6. Duke Univ., Durham, NC.
  • [26] Papanicolaou, G. C. and Varadhan, S. R. S. (1973). A limit theorem with strong mixing in Banach space and two applications to stochastic differential equations. Comm. Pure Appl. Math. 26 497–524.
  • [27] Pinsky, M. A. (1981). Homogenization and stochastic parallel displacement. In Stochastic Integrals (Proc. Sympos., Univ. Durham, Durham, 1980). Lecture Notes in Math. 851 271–284. Springer, Berlin.
  • [28] Ratner, M. (1973). The central limit theorem for geodesic flows on $n$-dimensional manifolds of negative curvature. Israel J. Math. 16 181–197.
  • [29] Ruffino, P. R. and Gonzales Gargate, I. (2012). An averaging principle for diffusions in foliated spaces. Available at http://arxiv.org/abs/1212.1587.
  • [30] Sinaĭ, Ja. G. (1960). The central limit theorem for geodesic flows on manifolds of constant negative curvature. Soviet Math. Dokl. 1 983–987.